[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 3, 1967

Thioridazine-Induced Cholestasis

Author Affiliations

From the Medical Service, Veterans Administration Hospital, San Francisco.

JAMA. 1967;200(1):69-70. doi:10.1001/jama.1967.03120140127031
Abstract

SINCE chlorpromazine was introduced in 1952, the list of phenothiazines causing cholestasis has grown considerably. In addition to chlorpromazine, other icterogenic phenothiazines are promazine, prochlorperazine, mepazine, and trifluoperazine.1 This complication occurs in less than 1% of individuals taking phenothiazines.1,2

Phenothiazine cholestasis is benign and almost always remits when the offending drug is discontinued.1-5 In fact there may be remission of jaundice while the drug is being administered.4 Cases are reported in which there was progression of the condition to xanthomatous biliary cirrhosis.1-3,5,6 Cohen has recently stated that "an unequivocal case of jaundice due to thioridazine is not known."2

In 1959, Block7 reported jaundice in a 79-year-old woman who was administered modest doses of thioridazine for a nine-month period. At the end of that time, her bilirubin level was 1.2 mg/100 ml and her transaminase level was elevated. Within two weeks of stopping thioridazine,

×